Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Weaning Off Abilify, Titrating Up Lamictal and Feel Awful

I have BPII and decided after 8 yrs and extra 15lbs. on Abilify, to go off. Pdoc agreed and started weaning me off while titrating me up on Lamictal. I’m only on 25mg. Go up to 50mg in another week. Down to approx 1.5mg Abilify now. Feel HORRIBLE. Also on Zoloft 100mg. Having racing thoughts, anxiety, mood swings, bone pain and sweats. From what I’ve read, this is Abilify withdrawal. Do I just have to feel awful until Lamictal dose is high enough to be therapeutic? Thanks!!
2 Responses
Avatar universal
Not necessarily, no.  The better way according to my research is to successfully withdraw from a drug before starting a new one.  Most psychiatrists have their own way of doing it, and so you have to accept that they have had success doing it that way.  But I believe in erring on the side of safety, and that means tapering off a drug at a pace that suits you, not one that suits the psychiatrist.  Everyone is going to have their own experience and stopping and starting meds should reflect that.  Because no two meds work exactly the same -- remember, even if they're in the same class of med, they have to work differently or else they cannot get FDA approval or a patent -- if you just copy what another drug does, that's a patent violation and the FDA only approves and patents are only awarded if you do something in a different way.  This means no drug is an exact substitute for any other drug.  So while they might be prescribed for the same purpose, they don't work exactly the same, and therefore when you taper off one drug and start another drug at the same time, you run a risk of suffering symptoms that might be start-up side effects of the new drug or might be withdrawal effects of the old drug or might be both, but you have no way of knowing if you do it this way.  Again, many shrinks do it his way and many patients are fine with it.  So again, I'm just really into doing this stuff as safely as possible so those of us who suffer from this insane crap don't end up with more problems when we seek treatment -- we have enough to deal with already.  If it were me, and it isn't, I'd stop the Lamictal, go back on the Abilify, and taper off as slowly as you need to until you've done it successfully.  At that point I'd try something else if you think you need to do that -- if the Zoloft is working, you might not.  If it was working but not as well as hoped, then you might need additional medication.  Nobody can tell you, including your psychiatrist, how long this will last -- it could end tomorrow or last for months.  Who knows?  We react differently, and we react differently to different meds.  And again, you might be suffering side effects of the Lamictal -- most meds for mental illness take a few weeks before they start working but side effects start right away.  The only way to know for sure is to finish the taper off of a med before starting another.  It's your choice, in the end.  As far as we know, most people don't suffer withdrawal for a long time, but that's little consolation to those who do.  Why risk it?  This is not a view I invented, it's one I discovered when I had a bad reaction to stopping a med and had to do a lot of research, and there is no consensus view on this.  This is just mine that I got from researching different views that different psychiatrists and researchers have developed over time.  Any way you choose, I hope it works out as you wish it to.
1 Comments
By the way, when you're on a drug combination that is working well for you, it's important to realize the new drug might not work.  Nothing else might work.  15 pounds over that long a period of time is a pretty small weight gain -- I gained 50 pounds in the years I was on Paxil and many people have even larger ones.  It's possible that dietary changes and increased exercise might work -- no guarantee, many people gain weight not matter what.  I did.  But again, that's not a whole lot of weight for such a long period of time and might indicate some changes in how you eat and exercise might negate it.  Just something to consider, because it's not that easy to find a drug that works.  Also, don't get bogged down in the BPII diagnosis.  Basically, you suffer from depression that manifests itself in a way that has come to be labeled a certain way to make it easier to give you anti-psychotics when you're not in fact suffering from a psychotic illness.  When this is done, they are re-labeled as atypical antidepressants.  I don't say this to offer any changes to your drug regimen but to offer hope that if you keep searching, you might just find a therapist who can help you out of this -- the drugs can help us have a life but they can't cure the illness.  Therapy might, though there's certainly no guarantee it will.  It's just that if you keep trying you might find an answer, and most of us get so complacent when we're on meds that we stop trying to fix the darn thing, and that diagnosis can make people feel like they are doomed to suffer forever as is true with psychotic illnesses.  All the best.
973741 tn?1342346373
I'd speak to your doctor.  Perhaps you need to adjust the rate of titration of the abilify.  Are you feeling any better yet?
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.